MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL TIBIAL 11.5MM X 34CM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL TIBIAL 11.5MM X 34CM; NAIL, FIXATION, BONE
Model Number 71655234
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a trauma surgery a meta-nail tibial 11.5mm x 34cm was introduced with no issues.When reaching the fracture, the physician started to rotate the nail by the piece that carries the nail and, suddenly, the piece broke.Then, by using a hook and through the holes of the nail it could be removed from the patient.The procedure was successfully completed with a delay of greater than 30 minutes using a smith and nephew back up device.The patient is stable and no other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The manufacturing process of the device did not contribute to the reported event.The lab analysis concluded that based on this investigation, it was concluded that the meta-nail tibial 11.5mm x 34cm nail fractured by the initiation and subsequent propagation of shear forces.The shear forces eventually propagated to an extent that the remaining cross section could not bear the imposed loading, which led to an overload fracture.No material or manufacturing deviations were observed during this investigation.A review of complaint history did not reveal similar events for the listed device.The clinical/medical evaluation concluded that photos were provided for review via e-mail and confirm the reported breakage.Per report, the broken piece was retrieved from the patient and the procedure was completed using a backup device.It was also communicated that the patient was under spinal anesthesia was not general anesthesia or sedation.The patient¿s condition was reported as stable.Since no further harm is anticipated no further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Factors and/or potential causes that could contribute to the reported event have been identified in the risk management file, include but not limited to excessive forces applied to implant and inadequate design.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-NAIL TIBIAL 11.5MM X 34CM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11773657
Report Number1020279-2021-03735
Device Sequence Number3778653
Product Code JDS
UDI-Device Identifier03596010585653
UDI-Public03596010585653
Combination Product (Y/N)N
Initial Reporter CountryPM
PMA/510(K) Number
K061019
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71655234
Device Catalogue Number71655234
Device Lot Number17GM13398
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2021
Supplement Date Received by Manufacturer01/19/2022
Initial Report FDA Received Date05/04/2021
Supplement Report FDA Received Date01/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/25/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale